Public Health Dispatch: Adverse Events and Deaths Associated With Laboratory Errors at a Hospital --- Pennsylvania, 2001
On August 3, CDC was contacted by the Pennsylvania Department of Health (PADOH) to assist with an investigation of laboratory errors that may have contributed to the deaths of two persons taking the anticoagulant drug warfarin (Coumadin®*) (DuPont Pharmaceuticals Company, Wilmington, Delaware). The Food and Drug Administration (FDA) also is conducting an investigation of these incidents. Warfarin inhibits blood clotting and is prescribed for the management and prevention of conditions such as strokes, clots in the veins, and heart attacks. Physicians routinely monitor warfarin's anticoagulation effect on the blood by following two laboratory results: the prothrombin time (PT) and the International Normalized Ratio (INR). The INR is a numeric value calculated from the PT; the World Health Organization recommends the INR to standardize PT results from various manufacturers' devices and testing reagents (1). Physicians use INR to compare test results performed at different laboratories.
During June 4--July 25, a hospital laboratory in Pennsylvania reported 2146 tests with correct PT results but with incorrectly calculated INR results. The mathematical formula required to calculate the INR uses a reagent-specific number, the International Sensitivity Index (ISI). In June, the hospital laboratory did not verify the new reagent used in the PT measurement device; as a result, the ISI used to calculate INR was incorrect for the reagent used. For approximately 7 weeks, the reported INRs were falsely low. Some physicians who received these reports increased their patients' doses of warfarin. In addition to investigations into the two deaths, efforts are under way by PADOH Bureau of Laboratories, Centers for Medicare and Medicaid Services (CMS), and CDC to identify other patient morbidity and mortality associated with the error, its possible causes, and the steps needed to prevent its recurrence. FDA is reviewing possible deficiencies in the manufacturer's reagent package labeling.
To avoid the combination of events preceding the errors in Pennsylvania, laboratories reporting PT and INR should review the reagent package insert information or consult the reagent manufacturer to verify that the correct ISI for both the instrument and the particular lot of reagent being used is identified and applied correctly to the calculation of the INR. Laboratories should provide and physicians should consider using both the PT and the INR when contemplating a change in a patient's warfarin dose. Warfarin is one of the most common drugs associated with medication errors, and appropriate warfarin use has been identified as an important indicator of high-quality health care and patient safety (2,3). Incorrect laboratory reporting of INR results further contributes to the risk for complications of warfarin use.
The Safe Medical Devices Act of 1990 requires hospitals and other patient facilities to report to FDA deaths and serious injuries associated with the use of medical devices, including clinical laboratory assays and equipment. FDA also encourages health-care providers to voluntarily report through MedWatch product problems or concerns related to medical devices. Confidentiality of voluntary reporters is maintained on request. Information about FDA's mandatory and voluntary adverse event reporting programs is available at <http://www.fda.gov/medwatch> or by telephoning (800) 332-1088. To monitor and prevent adverse patient events and medical errors, CDC, the Agency for Healthcare Research and Quality, CMS, and FDA are participating in the Patient Safety Task Force, a federal initiative to reduce the occurrence of injuries that result from medical errors. Information is available at <http://www.ahrq.gov/qual/taskforce/psfactst.htm>. Additional information on CDC's efforts to monitor and prevent adverse patient events and medical errors is available from CDC, telephone, (404) 498-1250.
Reported by: Office of the Director, Div of Healthcare Quality Promotion, National Center for Infectious Diseases, CDC.
- Riley RS, Rowe D, Fisher LM. Clinical utilization of the international normalized ratio (INR). J Clin Lab Anal 2000;14:101--14.
- Summary of 1999 information submitted to MedMARx: a national database for hospital medication error reporting. Rockville, Maryland: U.S. Pharmacopeia, 2000. Available at <https://www.medmarx.com/medmarx>. Accessed August 2001.
- Jencks SF, Cuerdon T, Burwen DR, et al. Quality of medical care delivered to Medicare beneficiaries: a profile at state and national levels. JAMA 2000;284:1670--6.
*Use of trade names and commercial sources is for identification only and does not constitute endorsement by CDC or the U.S. Department of Health and Human Services.
References to sites of non-CDC organizations on the World-Wide Web are provided as a service to MMWR readers and do not constitute or imply endorsement of these organizations or their programs by CDC or the U.S. Department of Health and Human Services. CDC is not responsible for the content of pages found at these sites.
All MMWR HTML versions of articles are electronic conversions from typeset documents.
This conversion might result in character translation or format errors in the HTML version.
Users are referred to the electronic PDF version (http://www.cdc.gov/mmwr)
and/or the original MMWR paper copy for printable versions of official text, figures, and tables.
An original paper copy of this issue can be obtained from the Superintendent of Documents, U.S.
Government Printing Office (GPO), Washington, DC 20402-9371;
telephone: (202) 512-1800. Contact GPO for current prices.
**Questions or messages regarding errors in formatting should be addressed to email@example.com.